Pennsylvania, 2013

Winter Storm and Winter Weather in Pennsylvania, December 14 to 15, 2013

December 14 to 15, 2013 · NWS PHI · 13 events in 13 counties and zones

A series of low pressure systems combined with a high pressure system passing across nearby Canada to bring a winter storm of snow, sleet and freezing rain from the morning into the overnight on the 14th. Snowfall averaged 6 to 12 inches in the Poconos and Lehigh Valley, 3 to 6 inches in Berks County and the far western and northwestern Philadelphia suburbs and 1 to 4 inches in the local…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of low pressure systems combined with a high pressure system passing across nearby Canada to bring a winter storm of snow, sleet and freezing rain from the morning into the overnight on the 14th. Snowfall averaged 6 to 12 inches in the Poconos and Lehigh Valley, 3 to 6 inches in Berks County and the far western and northwestern Philadelphia suburbs and 1 to 4 inches in the local Philadelphia area. Ice accumulations averaged one-quarter to one-third of an inch from Berks County and the Lehigh Valley into the Philadelphia northwest suburbs and around one tenth of an inch in the local Philadelphia area and the Poconos. The combination caused extremely difficult traveling conditions as well as isolated power outages. It also was the second consecutive weekend that a winter storm affected Eastern Pennsylvania. Around Philadelphia several SEPTA commuter bus routes were suspended because of icy roads.

Precipitation types varied location by location with the most snow in the Poconos and the least around Philadelphia. In the Poconos, snow began between 9 a.m. EST and 10 a.m. EST on the 14th and fell heavy at times during the late afternoon and evening. The snow changed to sleet late that evening and then to freezing rain before it ended overnight. In Berks County, the Lehigh Valley and the far northwest Philadelphia suburbs, snow began during the late morning on the 14th and fell moderately at times during the mid to late afternoon. The snow changed to sleet and then freezing rain during the middle of the evening. Freezing rain then continued until the precipitation ended between 1 a.m. EST and 3 a.m. EST on the 15th. In Philadelphia and the nearby suburbs, the snow began during the afternoon of the 14th and changed over briefly to sleet and then to freezing rain around 6 p.m. EST. The freezing rain then changed to rain during the mid to late evening and continued until precipitation ended overnight.

Representative snowfall included 12.0 inches in Tobyhanna (Monroe County), 10.0 inches in Albrightsville (Carbon County), 9.0 inches in Bangor (Northampton County), 8.0 inches in Schnecksville (Lehigh County), 7.0 inches in Nazareth and Forks Township (Northampton County), 6.8 inches at the Lehigh Valley International Airport, 6.5 inches in Saylorsburg (Monroe County), 6.3 inches in Palm (Montgomery County), 6.1 inches in Springtown (Bucks County), 6.0 inches in Marshalls Creek (Monroe County), 5.6 inches in Martins Creek (Northampton County), 5.5 inches in Wyomissing (Berks County), 4.5 inches in Hamburg (Berks County) and Sellersville (Bucks County), 4.2 inches in Gilbertsville (Montgomery County), 4.0 inches in Elverson (Chester County), 3.5 inches in Warwick (Chester County), 3.4 inches in Reading (Berks County), 3.2 inches in West Chester (Chester County), 3.0 inches in Royersford (Montgomery County), 2.8 inches in Hilltown Township (Bucks County), 2.6 inches in Wayne (Delaware County) and West Norriton (Montgomery County), 1.0 inch in Brookhaven (Delaware County) and Center City Philadelphia and 0.3 inches at the Philadelphia International Airport.

Ice accumulations included four tenths of an inch in Allentown (Lehigh County), Pottstown (Montgomery County) and Doylestown (Bucks County), three tenths of an inch in Reading (Berks County), one-quarter of an inch in Gilbertsville (Montgomery County), Bethlehem (Northampton County), two-tenths of an inch in East Coventry (Chester County) and Skippack (Montgomery County) and one-tenth of an inch in Brookhaven (Delaware County).

The winter storm was caused by a series of low pressure systems, one emerging from the central Rockies and the second forming in the western Gulf of Mexico on the evening of the 13th. They reached Missouri and Mississippi respectively on the morning of the 14th. Meanwhile, a high pressure system with a fresh supply of cold air reached southern Quebec Province, Canada. While the southern low pressure system weakened, the northern one reached the central Ohio Valley at 4 p.m. EST on the 14th as the center of the high pressure system started to cross the Saint Lawrence River Valley and slowly eased east during the evening and overnight. A new low pressure system was starting to form on the warm frontal boundary in North Carolina. This latter low pressure system started to intensify as the Ohio Valley low pressure system started to weaken. At 10 p.m. EST on the 14th, the former low pressure system reached the lower Chesapeake Bay. This low became the main low pressure system and passed just east of Atlantic City, New Jersey at 1 a.m. EST on the 15th and eastern Long Island at 7 a.m. EST on the 15th. The sequence of secondary formation helped to lock in colder air near the surface throughout most of Eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 14, 4:36 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 14, 4:36 AM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 AM EST SAT DEC 14 2013

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER THE LOWER MISSISSIPPI RIVER VALLEY
EARLY THIS MORNING WILL PROGRESS TO THE EAST AND NORTHEAST AND IT
SHOULD MOVE OFF THE MIDDLE ATLANTIC COAST TONIGHT. THE LOW IS
EXPECTED TO CONTINUE STRENGTHENING AS IT PASSES NEAR CAPE COD ON
SUNDAY MORNING AND REACHES NOVA SCOTIA ON SUNDAY EVENING. AN AREA
OF HIGH PRESSURE FROM THE WEST IS ANTICIPATED TO INFLUENCE OUR
WEATHER FOR SUNDAY NIGHT INTO MONDAY. A FRONTAL SYSTEM IS FORECAST
TO APPROACH FROM THE WEST ON MONDAY NIGHT AND IT SHOULD PASS
THROUGH OUR REGION ON TUESDAY. ANOTHER AREA OF HIGH PRESSURE IS
EXPECTED TO FOLLOW FOR WEDNESDAY INTO THURSDAY. A COLD FRONT MAY
APPROACH FROM THE NORTHWEST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WINTER STORM WILL AFFECT THE AREA WITH SIGNIFICANT IMPACTS
EXPECTED NORTHWEST OF INTERSTATE 95.

AN UPPER-LEVEL TROUGH WILL TRACK EASTWARD INTO THE NORTHEAST AND
MID ATLANTIC REGIONS THROUGH TODAY. THIS INVOLVES NORTHERN AND
SOUTHERN STREAM ENERGY, WITH THE INITIAL ENERGY ORIGINATING FROM A
CONTINUED ACTIVE SUB-TROPICAL JET. THIS STRONG POCKET OF ENERGY
WAS OVER ARKANSAS EARLY THIS MORNING. MEANWHILE, AN ARCTIC FRONT
SEEPING SOUTHWARD ACROSS OUR AREA WILL ASSIST IN TURNING THE LOW-
LEVEL FLOW FROM THE NORTHEAST AS STRONG AND COLD HIGH PRESSURE
BUILDS ACROSS NEW ENGLAND. THIS WILL RESULT IN A COLD AIR DAMMING
SETUP. THIS STORM CONTINUES TO FEATURE SOME CHALLENGES, WHICH IN
PARTICULAR REVOLVES AROUND THE THERMAL PROFILES. THIS WILL GOVERN
WHAT TYPE OF PRECIPITATION IS OBSERVED AT THE SURFACE AND WITH A
STORM TRACK AND SYNOPTIC SETUP AS THIS, VARYING PRECIPITATION
TYPES ARE EXPECTED. WHERE THIS AREA BECOMES ESTABLISHED WILL BE
KEY REGARDING SNOWFALL AMOUNTS.

THE MODEL GUIDANCE OVERALL IS GOOD AGREEMENT WITH THE MAIN
FEATURES, ALTHOUGH THE NAM IN PARTICULAR HAS THE SURFACE LOW
FARTHER WEST. WE ARE THINKING THAT THIS IS A BIT TO FAR WEST. THIS
APPEARS TO BE DUE TO A MORE SOUTHERLY CLOSED LOW MOVING TOWARDS
NEW ENGLAND LATE SUNDAY. AS UPSTREAM RIDGING IS WEAKENING, THE
THINKING IS THE NAMS CLOSED LOW IS PLACED TO FAR SOUTH AS THE
SYSTEM SHOULD MOVE ESSENTIALLY EASTWARD. HOWEVER, OTHER GUIDANCE
DOES SHOW A WARM LAYER ALOFT GETTING FARTHER INLAND. EITHER WAY,
SNOW TO ICE AND RAIN IS EXPECTED WITH THIS WINTER STORM WITH THE
SOUTHERN AND FAR EASTERN ZONES HAVING MUCH MORE RAIN THAN
FROZEN/FREEZING PRECIPITATION. OVERALL THE TRANSITION WE HAVE
GOING LOOKS GOOD, HOWEVER DID ADD IN A BIT MORE OF A MIXED ZONE
ALONG THE TRANSITION FROM SNOW TO RAIN.

WE START THE DAY WITH A WAA WING TYPE FEATURE OR EVEN A RIBBON OF
WEST TO EAST DEVELOPING FRONTOGENETIC FORCING NORTH OF THE ARCTIC
FRONT. THIS LOOKS TO SQUEEZE OUT MAINLY SOME LIGHT SNOW AND THE
MODELING GENERALLY HAS THIS ACROSS THE FAR NORTHERN ZONES FOR A
TIME THIS MORNING. RADAR TRENDS ARE SHOWING THIS AS SOME LIGHT
RETURNS, WITH EVEN SOME LIGHT SNOW REPORTED EARLIER IN SUSSEX
COUNTY, NEW JERSEY. WE THEN AWAIT FOR THE LARGE SCALE LIFT AND
INCREASE IN ISENTROPIC UPGLIDE TO INITIATE AN EXPANDING
PRECIPITATION SHIELD. THE MAIN SNOW SHIELD INITIALLY LOOKS TO
DEVELOP FROM ABOUT PHILADELPHIA ON NORTHWARD AS THE WAA/UPGLIDE
GETS GOING IN CONJUNCTION WITH SOME WEST TO EAST FRONTOGENETIC
FORCING. AS INCREASING PVA ARRIVES FROM LATE MORNING AND
ESPECIALLY DURING THE AFTERNOON, THE WAA/UPGLIDE INCREASES QUITE A
BIT WHICH WILL RESULT IN AN INCREASE IN THE PRECIPITATION
INTENSITY. GIVEN THE CROSS SECTIONS OF VERTICAL MOTION,
TEMPERATURES AND MOISTURE, THE SNOW COULD BE HEAVY AT TIMES FROM
NEAR PHILADELPHIA BUT ESPECIALLY NORTH AND WESTWARD. IT IS FARTHER
NORTH AND WEST WHERE THE STRONGER VERTICAL MOTION IS COLLOCATED
WITH THE SNOW GROWTH AREA FOR A TIME.

AS THE PRIMARY SURFACE LOW IN THE UPPER OHIO VALLEY WEAKENS AND
THE COASTAL LOW TAKES OVER NEAR THE DELMARVA COAST LATER TODAY, A
TIGHTENING THERMAL GRADIENT ALOFT SHOULD RESULT IN INCREASING
FRONTOGENETIC FORCING. THIS LEADS TO THE POTENTIAL FOR SOME
BANDING FEATURES WITHIN THE SNOW SHIELD, WHICH WOULD ALLOW FOR
MODERATE TO HEAVY SNOW AT TIMES. WHERE THIS OCCURS IS SOMEWHAT
QUESTIONABLE STILL, HOWEVER WE ARE FAVORING NORTH AND WEST OF
INTERSTATE 95 AT THIS POINT GIVEN THE THERMAL PACKING ALOFT
COUPLED WITH STRONGER LARGE SCALE LIFT AND MOISTURE INFLOW. IT IS
HERE WHERE SNOWFALL RATES COULD BE AROUND AN INCH PER HOUR THIS
AFTERNOON AND THIS EVENING. FARTHER SOUTH, PRECIPITATION MAY BE IN
BURSTS FOR MUCH OF THE DAY UNTIL THE MAIN LIFT ARRIVES LATER IN
THE AFTERNOON.

THERE ARE SOME INDICATIONS THAT AS PRECIPITATION BECOMES MORE
WIDESPREAD AND HEAVIER, SURFACE TEMPERATURES MAY ACTUALLY DROP
SOME GIVEN THE NORTHEASTERLY FLOW PULLING SOME COLDER AIR DOWN
FROM THE ARCTIC HIGH NEAR NEW ENGLAND. THE FORECAST SOUNDINGS ARE
HINTING AT THIS AS WELL, WHICH IS MORE OF A CONCERN ESPECIALLY FOR
THE INTERSTATE 95 CORRIDOR. IF THIS ACTUALLY OCCURS, THERE CAN BE
A LONGER BURST OF SNOW BEFORE A MIX AND CHANGEOVER DEVELOPS. OUR
CONFIDENCE IS NOT HIGH ENOUGH ON HOW THE THERMAL FIELDS BEHAVE AND
RESPOND TO THE PRECIPITATION INTENSITY, THEREFORE WE HELD TIGHT
WITH THE WARNINGS AND ADVISORIES ATTM. THE ADVISORY ESPECIALLY
IMMEDIATELY NORTH AND WEST OF PHILADELPHIA IS OF CONCERN AS A
RATHER TIGHT GRADIENT IN SNOW AMOUNTS SHOULD OCCUR HERE WHICH
COULD NEAR WARNING CRITERIA IN SOME PLACES. HOWEVER AS MENTIONED,
WE WILL STAY WITH THE ADVISORY ATTM. WE DID HOWEVER MAKE AN
ATTEMPT TO TIGHTEN UP THE SNOWFALL GRADIENT. OVERALL, NO MAJOR
CHANGES WERE MADE TO THE SNOWFALL AMOUNTS.

AS FOR TEMPERATURES, WE GENERALLY USED A BLEND OF THE GFS/NAM MOS
AND CONTINUITY. SOME TWEAKS WERE THEN MADE GIVEN THAT TEMPERATURES
IN SEVERAL AREAS HAVE NOT DROPPED AS MUCH SO FAR EARLY THIS
MORNING. THE LAMP/LAV GUIDANCE WAS USED IN THE HOURLY TEMPERATURES
TO HELP ASSIST WITH RISING VALUES SOUTH AND EAST ESPECIALLY
THROUGH THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE WINTER STORM IS EXPECTED TO BE IN FULL GEAR TONIGHT AS A
DEEPENING SURFACE LOW SLIDES TO OUR SOUTH AND EAST. THIS IS IN
RESPONSE TO AN AMPLIFYING UPPER-LEVEL TROUGH. AS THIS OCCURS, THE
TIGHTENING THERMAL GRADIENT RESULTS IN A BETTER BAROCLINIC ZONE
WHICH WILL HELP ORGANIZE AND INTENSIFY THE SURFACE LOW.

THE DRIVING MECHANISMS WERE MOSTLY DISCUSSED ABOVE IN THE NEAR
TERM, HOWEVER IT IS IMPORTANT TO NOTE THAT THE WARM LAYER ALOFT IS
FORECAST BY SEVERAL MODELS TO MAKE IT FAIRLY FAR INLAND. THIS IS
TROUBLESOME ESPECIALLY RELATING TO THE SNOWFALL AMOUNTS AND ALSO
IMPACTS. AS THE SURFACE LOW DEEPENS, THE EASTERLY FLOW IS FORECAST
TO RESPOND HOWEVER SOME GUIDANCE IS MUCH STRONGER WITH THIS. THE
NAM IN PARTICULAR HAS MUCH STRONGER EASTERLY FLOW, HOWEVER EVEN
OTHER GUIDANCE SUCH AS THE GFS AND ECMWF SUGGEST THAT A WARM LAYER
MAKES IT INTO THE POCONOS FOR A TIME LATE. AS THIS OCCURS, SURFACE
TEMPERATURES ARE FORECAST TO BE BELOW FREEZING WHICH LEADS INTO AN
ICING CONCERN. WE DID ADD MORE ICE TO THE NORTHWEST ZONES AS A
RESULT, BUT NOT AS MUCH AS FARTHER TO THE SOUTH AND EAST.

THE STRONG VERTICAL MOTION ALONG WITH DEEP MOISTURE AND DECENT
SNOW GROWTH FOR A TIME IN THE EVENING SHOULD RESULT IN AREAS OF
MODERATE TO HEAVY SNOW NORTHWEST OF INTERSTATE 95. IT IS CLOSER TO
THIS AREA WHERE A TRANSITION IS ANTICIPATED AND THIS WILL BE A
TOUGH CALL GIVEN WHAT LOOKS TO BE A RATHER TIGHT THERMAL GRADIENT.
BASED ON THE FRONTOGENETIC FIELDS BETWEEN 850 MB AND 700 MB, WE
ADDED A MENTION OF HEAVY SNOW ACROSS MUCH OF EASTERN PENNSYLVANIA
TO NORTHWESTERN NEW JERSEY FOR THIS EVENING.

THE STORM SHOULD BE A QUICK MOVER AS THE FLOW OVERALL IS FORECAST
TO BE PROGRESSIVE ENOUGH. THIS WILL ALLOW THE PRECIPITATION TO
TAPER OFF OVERNIGHT, WITH WHAT APPEARS TO BE A DRY SLOT ARRIVING.
THE FORECAST SOUNDINGS INDICATE THAT SOME DRYING OCCURS ALOFT
AFTER THE MAIN LIFT EXITS TO THE EAST. THIS COMBINED WITH A MOIST
BOUNDARY LAYER MAY RESULT IN AREAS OF DRIZZLE AND EVEN SOME
FREEZING DRIZZLE /DEPENDING ON THE SURFACE TEMPERATURES/. WE DID
NOT ADD THIS IN ATTM AS CONFIDENCE IS ON THE LOW SIDE ON HOW IT
ENDS UP PLAYING OUT. WE DID TAPER THE POPS DOWN A BIT FASTER
HOWEVER OVERNIGHT.

LOW TEMPERATURES WERE A MOS BLEND AND PRETTY MUCH SET EARLY IN
THE EVENING. THE HOURLY TEMPERATURES WERE THEN SHOWN TO GRADUALLY
RISE FROM SOUTHEAST TO NORTHWEST. OUR WESTERN ZONES ARE NOT
ANTICIPATED TO GET ABOVE FREEZING AT THE SURFACE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
STRONG COLD ADVECTION IS ANTICIPATED FOR SUNDAY AS THE SURFACE
LOW PULLS AWAY TO OUR NORTHEAST. THERE MAY BE SOME LINGERING LIGHT
PRECIPITATION ACROSS OUR NORTHERN COUNTIES UNTIL MID MORNING ON
SUNDAY. HOWEVER, AMOUNTS APPEAR AS THOUGH THEY WILL BE NEGLIGIBLE
WITH LITTLE IF ANY ADDITIONAL SNOW AND ICE ACCUMULATION. THE
STRENGTHENING DRY WEST TO NORTHWEST FLOW IS EXPECTED TO RESULT IN
CLEARING ON SUNDAY. THE DOWNSLOPING EFFECT SHOULD BRING A MOSTLY
SUNNY DAY FROM THE INTERSTATE 95 CORRIDOR SOUTHEASTWARD. SOME
CLOUDS MAY LINGER OVER OUR NORTHWESTERN COUNTIES, ESPECIALLY OVER
THE ELEVATED TERRAIN IN THE POCONOS.

SURFACE HIGH PRESSURE IS EXPECTED TO BUILD INTO OUR REGION FROM
THE WEST DURING SUNDAY NIGHT AND MONDAY. THE STRONG WEST NORTHWEST
FLOW SHOULD CONTINUE THROUGH SUNDAY NIGHT WITH THE PRESSURE
GRADIENT BEGINNING TO RELAX ON MONDAY. THE TRAJECTORY OF THE FLOW
OFF THE GREAT LAKES MAY BRING SOME SNOW SHOWERS AND FLURRIES INTO
OUR REGION FROM LATE SUNDAY INTO EARLY MONDAY. FOR THE TIME BEING,
WE WILL MENTION A CHANCE OF SNOW FLURRIES ACROSS OUR NORTHERN
COUNTIES FOR SUNDAY NIGHT.

THE MID LEVEL LONG WAVE TROUGH IS ANTICIPATED TO REMAIN OVER THE
EASTERN STATES FOR TUESDAY AND WEDNESDAY. A FAIRLY ROBUST SHORT
WAVE IS EXPECTED TO PASS OVER OUR REGION IN THE CYCLONIC FLOW ON
TUESDAY NIGHT. WARM ADVECTION IS FORECAST TO DEVELOP WELL IN
ADVANCE OF THE SYSTEM AND WE WILL LIKELY SEE AN INCREASE IN CLOUD
COVER ON MONDAY NIGHT. A SURFACE FRONT ASSOCIATED WITH THE SHORT
WAVE IS EXPECTED TO MOVE THROUGH OUR REGION FROM WEST TO EAST ON
TUESDAY. WE HAVE INCLUDED A CHANCE OF LIGHT SNOW FOR MONDAY NIGHT
INTO TUESDAY MORNING MAINLY FOR AREAS TO THE NORTH OF THE
PENNSYLVANIA TURNPIKE AND NEW JERSEYS INTERSTATE 195. THE
PRECIPITATION MAY BECOME SHOWERY FOR TUESDAY AFTERNOON WITH THE
ARRIVAL OF THE FRONT AND ANY SNOW MAY MIX WITH OR CHANGE TO RAIN
IN CENTRAL NEW JERSEY.

ANOTHER AREA OF HIGH PRESSURE FROM THE WEST IS EXPECTED TO
INFLUENCE OUR REGION FOR WEDNESDAY AND THURSDAY. NO PRECIPITATION
IS ANTICIPATED FOR EITHER DAY AND TEMPERATURES SHOULD REMAIN
SLIGHTLY BELOW NORMAL.

THE LATEST GUIDANCE SUGGESTS THAT OUR NEXT COLD FRONT WILL ARRIVE
ON SATURDAY. WE HAVE DELAYED THE TIMING OF THE PRECIPITATION A BIT
FROM THE PREVIOUS FORECAST. ALSO, IT APPEARS AS THOUGH CONDITIONS
WILL BECOME WARM ENOUGH IN ADVANCE OF THE SYSTEM TO PRECLUDE AND
FREEZING OR FROZEN PRECIPITATION, EVEN IN OUR NORTHERN COUNTIES.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR CEILINGS EVENTUALLY LOWERING TO IFR IN SNOW THEN A
TRANSITION TO SLEET/RAIN FROM KPHL/KTTN SOUTHEASTWARD SOMETIME
DURING THE AFTERNOON. KRDG AND KABE SHOULD REMAIN ALL SNOW. THE
QUICKEST CHANGE TO RAIN IS AT KMIV AND KACY. THE SNOW INTENSITY
SHOULD INCREASE ESPECIALLY DURING THE AFTERNOON FROM NEAR KPHL ON
NORTH AND WESTWARD. LIGHT WINDS TO START BECOMING NORTHEAST AROUND
10 KNOTS, EXCEPT MORE EASTERLY MAINLY AT KACY WITH SOME GUSTS NEAR
20 KNOTS LATER IN THE DAY. OUR CONFIDENCE IS ON THE LOWER SIDE
REGARDING THE PRECIPITATION CHANGEOVER ESPECIALLY FROM KTTN TO THE
KPHL METRO AND KILG.

TONIGHT...IFR OVERALL WITH SNOW TRANSITIONING TO SLEET, FREEZING
RAIN AND RAIN FROM SOUTHEAST TO NORTHWEST. KABE AND KRDG WILL
PROBABLY STAY WITH FROZEN OR FREEZING PRECIPITATION DURING THE
DURATION OF THE STORM. THE PRECIPITATION TAPERS OFF AFTER 06Z WITH
A CHANCE OF SOME DRIZZLE OR FREEZING DRIZZLE. NORTHEAST/EAST WINDS
AROUND 10 KNOTS BECOMING NORTH THEN NORTHWEST OVERNIGHT.

OUTLOOK...
SUNDAY...CONDITIONS IMPROVING TO VFR IN THE MORNING WITH A GUSTY
WEST TO NORTHWEST WIND THROUGH THE DAY.

SUNDAY NIGHT AND MONDAY...MAINLY VFR WITH A GUSTY WEST NORTHWEST
WIND.

MONDAY NIGHT AND TUESDAY...A CHANCE OF LIGHT SNOW AROUND KRDG,
KABE AND KTTN FROM LATE MONDAY NIGHT INTO TUESDAY MORNING WITH THE
POTENTIAL FOR MVFR CONDITIONS. MAINLY VFR FROM KPNE AND KPHL
SOUTHWARD.

TUESDAY NIGHT AND WEDNESDAY...MAINLY VFR.

&&

.MARINE...
LOW PRESSURE WILL DEVELOP OFF THE DELMARVA COAST LATER TODAY THEN
TRACK NORTHEASTWARD LATER TONIGHT AND STRENGTHEN. AS HIGH PRESSURE
ACROSS NEW ENGLAND PRESSES SOUTHWARD SOME, THE PRESSURE GRADIENT
WILL TIGHTEN FOR A TIME. THIS WILL RESULT IN AN INCREASE IN THE
NORTHEAST TO EAST WINDS. IT APPEARS THAT SMALL CRAFT ADVISORY
CONDITIONS WILL DEVELOP FROM NORTH TO SOUTH LATER TODAY INTO
TONIGHT, THEREFORE ADJUSTED THE START TIME OF THE ADVISORY. THE
FORECAST SOUNDINGS INDICATE A QUICK INCREASE IN THE EASTERLY FLOW
FOR A TIME TONIGHT WITH GALE FORCE GUSTS POSSIBLE. WE WERE ON THE
FENCE WITH EITHER A STRONG ADVISORY OR A GALE, AND WE DECIDED TO
GO WITH A GALE WARNING FOR OUR TWO NORTHERN OCEAN ZONES AFTER
COLLABORATING WITH WFO UPTON. THIS WILL BE IN EFFECT TONIGHT, AND
THEREFORE WE REMOVED THE LEAD IN SMALL CRAFT ADVISORY FOR THESE
TWO ZONES. THE SEAS WILL ALSO BUILD THROUGH THE DAY AND TONIGHT IN
RESPONSE TO THE INCREASING WINDS.

OUTLOOK...
SUNDAY AND SUNDAY NIGHT...A SMALL CRAFT ADVISORY IS IN EFFECT
WITH ISOLATED GALE FORCE GUSTS POSSIBLE.

MONDAY...SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE IN THE
MORNING WITH DIMINISHING WINDS EXPECTED IN THE AFTERNOON.

MONDAY NIGHT...NO MARINE HEADLINES ARE ANTICIPATED.

TUESDAY THROUGH WEDNESDAY...SMALL CRAFT ADVISORY CONDITIONS ARE
POSSIBLE ON OUR OCEAN WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 5 AM EST SUNDAY FOR PAZ054-055-
     060>062-101-103-105.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST
     THIS EVENING FOR PAZ070-071.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 AM EST
     SUNDAY FOR PAZ102-104-106.
NJ...WINTER STORM WARNING UNTIL 5 AM EST SUNDAY FOR NJZ001-007>010.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST
     THIS EVENING FOR NJZ013-016>019.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 AM EST
     SUNDAY FOR NJZ012-015.
DE...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST
     THIS EVENING FOR DEZ001.
MD...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST
     THIS EVENING FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM EST
     MONDAY FOR ANZ430-431-452>455.
     GALE WARNING FROM 6 PM THIS EVENING TO 5 AM EST SUNDAY FOR
     ANZ450-451.

&&

SYNOPSIS...IOVINO
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...GORSE/IOVINO
Hazardous weather outlook, Dec 14, 4:32 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 AM EST SAT DEC 14 2013

NJZ001-007>010-PAZ054-055-060>062-101-103-105-150945-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
432 AM EST SAT DEC 14 2013

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ013-016>019-PAZ070-071-150945-
NEW CASTLE-CECIL-WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
432 AM EST SAT DEC 14 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-015-PAZ102-104-106-150945-
MIDDLESEX-MERCER-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
432 AM EST SAT DEC 14 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-150945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
432 AM EST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF PERIOD OF LIGHT SNOW AND SLEET IS POSSIBLE THIS MORNING
BEFORE THE PRECIPITATION CHANGES TO RAIN FOR THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-150945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
432 AM EST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED GALE FORCE GUSTS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-150945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
432 AM EST SAT DEC 14 2013

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Monroe

When
December 14, 9:00 AM EST to December 15, 4:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Carbon

When
December 14, 9:00 AM EST to December 15, 4:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Storm, Northampton

When
December 14, 9:00 AM EST to December 15, 3:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Storm, Lehigh

When
December 14, 9:00 AM EST to December 15, 3:00 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Storm, Upper Bucks

When
December 14, 10:00 AM EST to December 15, 3:00 AM EST
Where
Upper Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Winter Storm, Berks

When
December 14, 11:00 AM EST to December 15, 2:00 AM EST
Where
Berks forecast zone
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Storm, Lower Bucks

When
December 14, 12:00 PM EST to December 15, 12:00 AM EST
Where
Lower Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Winter Storm, Western Montgomery

When
December 14, 12:00 PM EST to December 15, 2:00 AM EST
Where
Western Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Winter Storm, Western Chester

When
December 14, 12:00 PM EST to December 15, 2:00 AM EST
Where
Western Chester forecast zone
Reported by
Trained Spotter
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Philadelphia

When
December 14, 12:00 PM EST to 11:00 PM EST
Where
Philadelphia forecast zone
Reported by
Trained Spotter
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Winter Storm, Eastern Montgomery

When
December 14, 1:00 PM EST to December 15, 12:00 AM EST
Where
Eastern Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chester

When
December 14, 1:00 PM EST to December 15, 1:00 AM EST
Where
Eastern Chester forecast zone
Reported by
Trained Spotter
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
December 14, 1:00 PM EST to 11:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489340, 489341, 489342, 489343, 489346, 489344, 489347, 489350, 489351, 489354, 489349, 489352, 489355.